PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 June 16; 334(7606): 1243.
PMCID: PMC1892496

Researchers warn of possible risks to children from new epilepsy drugs

New drugs for epilepsy are increasingly being given to children despite the lack of evidence for their long term safety, warn researchers at a leading UK centre for paediatric pharmacy.

Ian Wong and colleagues at the University of London's Centre for Paediatric Pharmacy reviewed the data on epilepsy drugs prescribed to under-18s between 1993 and 2005 (British Journal of Clinical Pharmacology 2007;63:689-97). The study looked at 7721 patients aged 18 years or under whose details were included in the UK general practice research database, of whom 70% were treated with one antiepilepsy drug each.

Overall prescribing of newer antiepileptic drugs had increased by 19% over that period, whereas prescribing of conventional drugs had declined by 17%. Lamotrigine was the most prescribed drug, accounting for 65% of the prescriptions of newer antiepileptics.

The study comes after a report last September by the European Medicines Agency calling for a review of drugs used to treat children, including drugs for epilepsy (www.emea.europa.eu/pdfs/human/peg/37717406%20.pdf). Most drugs, including those for epilepsy, are not tested in children, so their use is often “off licence”—in other words, at the doctor's discretion.

Ruth Ackers, a research pharmacist and a coauthor of the report, said, “Our main concerns were the long term safety and the need for surveillance by healthcare professionals. They need to be aware of the possible side effects.”

She said that the European Medicines Agency had called for research into the effectiveness of all antiepilepsy drugs and the development of forms that children preferred, such as liquids rather than tablets. Ms Ackers and her colleagues say that the most frequently used drugs—lamotrigine, topiramate, and levetiracetam—should be prioritised for further research.

One of the newer drugs, vigabtrin, which was introduced in 1989 and widely used between 1993 and 1997, has since fallen out of use after it was found to cause visual field defects.

Doctors and parents should be aware of the side effects listed for adults and should look out for these in children, said Ms Ackers.


Articles from The BMJ are provided here courtesy of BMJ Publishing Group